New Mexico, 2021

Damaging Winds in New Mexico, September 1, 2021

September 1, 2021 · NWS ABQ · 2 events in 2 counties and zones

A very wet pattern established itself over northern and central New Mexico on September 1, 2021, as the remnants of what was once Hurricane Nora in the eastern Pacific moved into the southwest United States. An area of high pressure that was over New Mexico migrated eastward as a low pressure system moved inland into the Pacific Northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very wet pattern established itself over northern and central New Mexico on September 1, 2021, as the remnants of what was once Hurricane Nora in the eastern Pacific moved into the southwest United States. An area of high pressure that was over New Mexico migrated eastward as a low pressure system moved inland into the Pacific Northwest. This set up southerly to southwesterly flow across New Mexico which pulled in an abundant amount of tropical moisture into the area. Widespread showers and thunderstorms developed across northern and central New Mexico as a result. Despite record amounts of atmospheric moisture, limited instability lessened the flash flooding risk. However, thunderstorms across the eastern plains were stronger and produced strong downburst winds in excess of 60 mph across portions of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 1:12 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 1, 1:12 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
212 PM MDT Wed Sep 1 2021

.SYNOPSIS...
After a fairly wet period through tonight with numerous showers and
scattered thunderstorms, some producing heavy rainfall, a return to
more normal late Monsoon season conditions is forecast from the end
of the work week through the weekend. High pressure will dominate the
region next week, with temperatures trending above normal and daily
rounds of showers and storms trending down.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Showers and thunderstorms have been ongoing west of the central
mountain chain, with some activity beginning across the eastern
plains. ABQ's 12z sounding showed PWAT at 1.06" (within the 90th
percentile). The daily record for Sept 1st is likely to be broken,
as tropical moisture from remnants of Hurricane Nora continues to
filter in. A weak disturbance crossing to the north will also aid in
lift for these storms. A few stronger storms may be possible across
the eastern plains, with MLCAPE ranging from 500-1000 J/kg, as this
morning's partly cloudy skies allowed for heating and
destabilization. Elsewhere across western and central NM, it's been
mainly stratiform rain up to this point, with the cooler
temperatures and cloud cover putting a damper on destabilization.
The HRRR and HREF show several rounds of precipitation continuing
through the evening, particularly across the Luna and Medio fire
burn scar areas. At this time decided not to include the south
central mountains in the Flash Flood Watch as the event is already
unfolding, but the issuance of Flood Advisories in the area are
likely especially after heavy rainfall several days prior.

Precipitation will taper off across western and central areas this
evening, becoming more focused across the eastern plains by late
evening. Any remaining convection will shift eastward into TX/OK by
early Thursday morning. Left mention of patchy fog in the forecast
package across western areas as skies begin to clear out, but some
low clouds/fog will be possible across the east as well.

The high will remain to our east on Thursday, as it elongates over
the Ark-La-Tex region. As drier air filters in, areas across the
northwest will miss out on most of the precipitation. Locally heavy
rainfall and flash flooding will once again be possible from the
south central mountains into the east central plains, with PWAT's
exceeding 1.2-1.5". High temperatures will generally be a few
degrees warmer across the state, with the exception being the areas
with continued precipitation.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
The upper high will be over the ArkLaTex on Friday and we'll remain
on the periphery of the circulation with a Monsoon moisture plume
directly overhead. Given some destabilization from daytime heating, a
healthy round of storms is forecast Friday afternoon/evening, with
the potential for locally heavy rainfall across the southwest and
south central mountains. Same story for Saturday as the upper high
begins to establish a 2nd center over the region, but the addition of
a backdoor front will increase chances for storms across the
northeast and east central plains during the afternoon/evening hours.

The upper high is then forecast to build-up over the Great Basin
from Sunday through Tuesday and expand over much of the Desert
Southwest and southern/central Rockies. This development will lead to
a warming/drying trend that will bring above normal daytime
temperatures and a gradual downtrend in daily rounds of storms,
especially across northern NM.

31/11

&&

.FIRE WEATHER...
As remnant moisture from Hurricane Nora streams into the state,
widespread showers and thunderstorms will continue through the
evening hours and focus mainly across eastern New Mexico after
sunset. Locally higher rainfall amounts of 1" or more will be
possible across the the Sangre de Cristos. Drier air will begin
filtering into the northern part of the state Thursday and Friday,
with the larger wetting footprints focused over south central and
eastern New Mexico. Overnight humidity recoveries will be excellent
overall. High pressure will shift and build over the Great Basin
region late into the weekend and over the Labor Day holiday,
decreasing storm coverage and returning temperatures to above normal.
Isolated showers and thunderstorms may focus across southern New
Mexico during this time.

31

&&

.AVIATION...
18Z TAF CYCLE
Showers and a few embedded thunderstorms are ongoing across western
and central New Mexico. As deep moisture spreads through the state,
several rounds of showers and thunderstorms with locally heavy
rainfall will be possible this afternoon and evening. Periods of MVFR
to IFR conditions and mountain obscurations are possible with these
heavier downpours. Convection will expand to eastern areas later
this afternoon, with a strong storm or two possible, capable of
producing small hail and gusty, erratic winds. Precipitation will
diminish across western areas this evening, while lingering after 06z
across the east. Low clouds and fog are possible later
tonight/Thursday morning.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  55  80  57  85 /  50  30   0  10
Dulce...........................  50  78  47  81 /  80  30   5  20
Cuba............................  52  77  54  79 /  70  10   5  20
Gallup..........................  53  79  50  82 /  30  20  10  10
El Morro........................  49  75  49  78 /  40  10   5  30
Grants..........................  48  80  51  80 /  40  10   5  30
Quemado.........................  51  76  52  78 /  40  10   5  40
Magdalena.......................  55  79  59  80 /  50  20  20  60
Datil...........................  50  76  53  76 /  50  20  10  60
Reserve.........................  51  81  54  82 /  30  20  10  40
Glenwood........................  58  83  60  84 /  20  10   5  40
Chama...........................  46  72  45  76 /  90  30   5  20
Los Alamos......................  55  78  59  80 /  80  20   5  30
Pecos...........................  54  78  54  81 /  90  10  10  30
Cerro/Questa....................  47  76  44  80 /  90  10  10  20
Red River.......................  45  68  42  72 /  90  10  10  30
Angel Fire......................  46  73  40  74 /  90  10  10  30
Taos............................  49  80  49  82 /  90  10   5  20
Mora............................  51  78  49  79 /  80  10  10  30
Espanola........................  57  84  58  86 /  80  10   5  20
Santa Fe........................  56  80  57  81 /  90  10   5  20
Santa Fe Airport................  54  82  55  85 /  80   5   5  20
Albuquerque Foothills...........  62  83  65  86 /  70   5   5  20
Albuquerque Heights.............  61  84  64  87 /  60   5   5  20
Albuquerque Valley..............  60  86  62  89 /  60   5   5  20
Albuquerque West Mesa...........  61  85  63  87 /  70   5   5  20
Belen...........................  60  87  62  89 /  60   5   5  30
Bernalillo......................  60  86  61  89 /  70   5   5  20
Bosque Farms....................  59  86  61  88 /  60   5   5  30
Corrales........................  60  86  62  88 /  70   5   5  20
Los Lunas.......................  60  86  62  88 /  60   5   5  30
Placitas........................  59  83  61  85 /  70   5   5  20
Rio Rancho......................  61  85  62  87 /  70   5   5  20
Socorro.........................  61  86  64  88 /  60  20  10  40
Sandia Park/Cedar Crest.........  55  79  58  80 /  70   5   5  20
Tijeras.........................  56  82  57  82 /  70   5   5  20
Edgewood........................  55  81  53  83 /  70   5   5  20
Moriarty/Estancia...............  56  82  52  84 /  70  10   5  20
Clines Corners..................  55  79  56  81 /  70  10  10  30
Mountainair.....................  55  80  56  81 /  70  10  10  40
Gran Quivira....................  57  79  57  81 /  70  20  10  40
Carrizozo.......................  60  82  62  82 /  60  40  20  40
Ruidoso.........................  55  74  59  74 /  60  70  30  60
Capulin.........................  55  82  54  81 /  60  20  20  30
Raton...........................  54  85  54  86 /  70  20  20  30
Springer........................  56  87  55  87 /  60  10  10  30
Las Vegas.......................  56  82  53  82 /  80  10  10  30
Clayton.........................  63  89  61  87 /  60  20  20  20
Roy.............................  59  84  58  85 /  60  20  10  20
Conchas.........................  65  90  64  92 /  60  20  10  20
Santa Rosa......................  63  87  62  88 /  70  20  10  20
Tucumcari.......................  66  92  67  93 /  60  30  10  20
Clovis..........................  64  87  65  89 /  50  40  30  20
Portales........................  66  88  66  90 /  50  40  30  20
Fort Sumner.....................  67  89  67  90 /  60  40  20  20
Roswell.........................  68  92  68  93 /  60  50  30  30
Picacho.........................  62  81  62  84 /  60  70  40  50
Elk.............................  59  79  59  80 /  60  70  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ205>211-213>215-241.

&&
Hazardous weather outlook, Sep 1, 2:38 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
338 AM MDT Wed Sep 1 2021

NMZ201>241-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
338 AM MDT Wed Sep 1 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A surge of deep subtropical moisture is entering western and central
New Mexico today, spreading into more eastern areas of the state
tonight. The abundant moisture will lead to increased rainfall
chances with some areas of locally heavy rainfall and flash flooding
possible. Recent wildfire burn scars and any areas that receive
repeated rounds of rainfall will be most susceptible to flash
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will redevelop during the
afternoons and evenings Thursday through Saturday with the locally
heavy rainfall threat persisting, mostly in southwestern, south
central, central and east central parts of the state.

Thunderstorm chances will reduce each day for the remainder of the
holiday weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured rainfall amounts or
observed flooding through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Sep 1, 1:07 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT WED SEP 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      CAPITAN                 33.54N 105.59W
08/31/2021                   LINCOLN            NM   EMERGENCY MNGR

            OSO CREEK OVERTOPPED DAWSON ROAD FOR 20-30 MINUTES.

&&

EVENT NUMBER ABQ202102496

JLS

The radar

The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Baca

When
September 1, 2:40 PM MST to 2:42 PM MST
Where
De Baca County, 1.33 mi ENE of Ft Sumner
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.480, -104.220

A mesonet station in Fort Sumner measured a 62 mph thunderstorm wind gust.

Thunderstorm Wind, Union

When
September 1, 4:59 PM MST to 5:02 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

An ASOS station in Clayton measured a 63 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970773, 970774.